Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 72, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 19, 2022, 5:46 PM CDT for Bond County, Macoupin County, Madison County, Illinois; Saint Charles County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 5:46 PM CDT (22:46 UTC)
- Expired
- May 19, 2022, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bond County, IL, Macoupin County, IL, Madison County, IL, Saint Charles County, MO
The radar
The St Louis radar (KLSX), 62 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 5:56 PM CDT | TSTM WND DMG | 2 Ene Pocahontas, IL | MULTIPLE TREES DOWN. POWER LINES DOWN. |
| May 19, 6:00 PM CDT | TSTM WND DMG | 2 Ene Highland, IL | HOUSE DAMAGE INCLUDED SHINGLES AND SMALL PIECES OF ROOF MISSING IN ADDITION TO BUCKLED SIDING. A LARGE CAMPER WAS SHIFTED 7 FEET, AND LAWN FURNITURE AND PLAYGROUND EQUIPMENT WAS TOSSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 4:39 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
482
WUUS53 KLSX 192246
SVRLSX
ILC005-117-119-MOC183-192330-
/O.NEW.KLSX.SV.W.0072.220519T2246Z-220519T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
546 PM CDT Thu May 19 2022
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Bond County in south central Illinois...
Madison County in southwestern Illinois...
Southern Macoupin County in southwestern Illinois...
East central St. Charles County in east central Missouri...
* Until 630 PM CDT.
* At 545 PM CDT, severe thunderstorms were located along a line
extending from near Alton to near Highland, moving northeast at 35
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
St. Jacob and Marine around 550 PM CDT.
Highland around 555 PM CDT.
Pocahontas, Dorsey and Prairietown around 605 PM CDT.
Other locations in the path of these severe thunderstorms include
Bunker Hill, Shipman and Staunton.
This includes the following highways...
Interstate 70 in Illinois between exits 21 and 36.
Interstate 55 in Illinois between exits 23 and 37.
This also includes Confluence State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Illinois...and east central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Illinois...and east central Missouri.
&&
LAT...LON 3867 8970 3880 9012 3882 9012 3883 9014
3883 9016 3882 9017 3884 9023 3914 9007
3890 8944
TIME...MOT...LOC 2245Z 223DEG 32KT 3888 9018 3870 8968
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Britt1 follow-up statement
549 WWUS53 KLSX 192309 SVSLSX Severe Weather Statement National Weather Service St Louis MO 609 PM CDT Thu May 19 2022 MOC183-192318- /O.CAN.KLSX.SV.W.0072.000000T0000Z-220519T2330Z/ St. Charles MO- 609 PM CDT Thu May 19 2022 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ST. CHARLES COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until 1100 PM CDT for south central and southwestern Illinois. LAT...LON 3874 8962 3895 9017 3914 9007 3890 8944 TIME...MOT...LOC 2308Z 211DEG 26KT 3902 9012 3900 8986 3885 8962 $$ ILC005-117-119-192330- /O.CON.KLSX.SV.W.0072.000000T0000Z-220519T2330Z/ Bond IL-Madison IL-Macoupin IL- 609 PM CDT Thu May 19 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR SOUTHWESTERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS...NORTHERN MADISON AND SOUTHERN MACOUPIN COUNTIES IN SOUTHWESTERN ILLINOIS... At 608 PM CDT, severe thunderstorms were located along a line extending from Brighton to near Prairietown to near Pocahontas, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Staunton and Livingston. This includes the following highways... Interstate 70 in Illinois between exits 30 and 36. Interstate 55 in Illinois between exits 30 and 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 1100 PM CDT for south central and southwestern Illinois. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3874 8962 3895 9017 3914 9007 3890 8944 TIME...MOT...LOC 2308Z 211DEG 26KT 3902 9012 3900 8986 3885 8962 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Britt
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:33 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 19, 2:33 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 233 PM CDT Thu May 19 2022 .SHORT TERM... (Through Late Friday Night) Issued at 207 PM CDT Thu May 19 2022 MCV will track east across the southern portion of the forecast area early this evening. Destabilization ahead of it and locally enhanced low level and overall shear will promote the possibility of supercells with a threat for tornadoes, damaging winds, and large hail. This should exit to the east around 7PM with the remainder of the night being quiet. We remain in a humid air mass overnight, so lows will only be around 70 or so. Hot and humid conditions are expected on Friday with temperatures approaching 90 degrees. A cold front will move into the northwest part of the area during the afternoon with a shift to northwest winds and a drop in temperature expected. Although the air mass ahead of the front will be highly unstable, a strong capping inversion will make it very difficult to trigger any thunderstorms along the front Friday afternoon and evening. Friday evening and overnight, though, there may be a zone of shower and thunderstorm activity along and behind the front as the surface front undercuts the warm, moist air mass. Storms in this environment will be elevated and primarily be a threat for hail and heavy rainfall. Overall coverage should increase toward Saturday morning as a shortwave trough tracks through the southwest flow aloft. Kimble .LONG TERM... (Saturday through Next Thursday) Issued at 207 PM CDT Thu May 19 2022 The front makes a slow push southeast through the area on Saturday, with the southeast part of our forecast area remaining in the warm and humid air, reaching 80+ degrees again. Further to the north, though, clouds, rain, and cooler air will keep temperatures in the 60s. It's possible that depending on the slowness of the progression of the surface front and how quickly the warm nose aloft erodes, we could see surface based thunderstorms develop ahead of the front on Saturday in the southern part of the area. If this occurs, they instability and shear available will be supportive of strong to severe storms. Again this threat would be pretty conditional on all the right ingredients lining up. At any rate most of the area should see rainfall on Saturday into Saturday night as the next wave moves through and gives the front one final shove to the southeast. For Sunday we will be entirely post frontal, and despite the return of sunshine as the day goes on we will only warm into the 60s. Much drier air will also be in place, bringing a break from the early season humidity. Expect a gradual warm up Monday into Tuesday as high pressure shifts east and a return flow brings warmer and more humid air back into the area. The next trough sets up in the Plains on Tuesday and will bring our next chance of rainfall. It's unclear whether we'll get enough instability for strong to severe storms, but it's always something to watch this time of year. Models diverge in the long range on how to handle the trough in the Plains. The GFS continues to show the trough cutting off over the Southern Plains and bringing multiple days of showers and storms to the region. Meanwhile most other models keep this trough progressive and don't even really hint at a cut off scenario, transitioning us to a dry northwest flow aloft rather quickly. The GFS solution may be influenced by a good deal of convection generated as the trough is digging into Texas Tuesday evening which in turn leads to a deeper trough and a more likely cut off scenario. Generally see this as less likely and have allowed the NBM to drive the forecast in this time range. Kimble && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 230 PM CDT Thu May 19 2022 Primary focus of the TAF is on timing of thunderstorm activity this evening. Uncertainty exists as to how far north it will develop and whether it will impact the St Louis area terminals. If it does so, it is likely between 21 and 00Z. After this, we expect light winds and VFR conditions overnight. Flow becomes mostly southerly on Friday with VFR continuing. Kimble && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 19, 2:44 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 244 PM CDT Thu May 19 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201945- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 244 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected across southeast Missouri and southwest Illinois this afternoon. Large hail, damaging winds, and tornadoes are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances return to the northern part of the area Friday night, with this threat shifting slowly southward through the day Saturday. The stronger storms could contain large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this afternoon. Kimble
In the hours before
Local storm report, May 19, 4:53 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TSTM WND DMG 3 WSW PARKWAY 38.32N 91.03W
05/19/2022 FRANKLIN MO EMERGENCY MNGR
TREE ONTO A HOUSE.
&&
JPGLocal storm report, May 19, 4:59 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG DESLOGE 37.87N 90.51W
05/19/2022 ST. FRANCOIS MO TRAINED SPOTTER
HALF OF A TREE FELL. TREE WAS ABOUT 10
INCHES IN DIAMETER.
&&
LSJLocal storm report, May 19, 5:28 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND GST 1 ENE CLAYTON 38.65N 90.31W
05/19/2022 M53 MPH ST. LOUIS MO PUBLIC
&&
JPGLocal storm report, May 19, 5:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG BALDWIN 38.18N 89.84W
05/19/2022 RANDOLPH IL TRAINED SPOTTER
REPORT OF LARGE LIMBS DOWN.
&&
LSJLocal storm report, May 19, 5:36 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND DMG 1 SW FREEBURG 38.42N 89.92W
05/19/2022 ST. CLAIR IL EMERGENCY MNGR
ROOF DAMAGE ON MULTIPLE HOMES.
&&
JPGLocal storm report, May 19, 5:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
539 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST 1 ESE SPARTA 38.15N 89.70W
05/19/2022 M49 MPH RANDOLPH IL AWOS
&&
JPGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:27 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey, Madison | 38 min |
| May 19, 11:37 AM CDT | Severe Thunderstorm Warning | LSX | Madison, Monroe, Saint Clair | 38 min |
| May 19, 1:03 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 42 min |
| May 19, 4:38 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 52 min |
| May 19, 5:06 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph, Saint Clair | 39 min |
| May 19, 5:16 PM CDT | Tornado Warning | LSX | Madison, Saint Clair | 29 min |
| May 19, 5:19 PM CDT | Tornado Warning | LSX | Jersey, Madison | 26 min |
| May 19, 5:27 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Monroe, Randolph, Saint Clair, Washington | 63 min |
| May 19, 5:44 PM CDT | Areal Flood Advisory | LSX | Monroe, Saint Clair | 3 hr |
| May 19, 6:07 PM CDT | Tornado Warning | LSX | Bond, Clinton | 38 min |
| May 19, 6:12 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Marion | 53 min |
| May 19, 6:17 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 26 min |
| May 19, 6:26 PM CDT | Areal Flood Advisory | LSX | Bond, Clinton | 3 hr |
| May 19, 6:28 PM CDT | Tornado Warning | LSX | Bond, Fayette, Montgomery | 24 min |
| May 19, 6:32 PM CDT | Tornado Warning | LSX | Marion | 31 min |
| May 19, 9:48 AM CDT | Severe Thunderstorm Warning | LSX | Osage | 30 min |
| May 19, 10:37 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 38 min |
| May 19, 11:00 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, Warren | 45 min |
| May 19, 2:49 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 41 min |
| May 19, 3:21 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Reynolds, Washington | 54 min |
| May 19, 3:40 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 50 min |
| May 19, 3:44 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 34 min |
| May 19, 4:04 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 41 min |
| May 19, 4:09 PM CDT | Tornado Warning | LSX | Franklin | 36 min |
| May 19, 4:16 PM CDT | Tornado Warning | LSX | Reynolds | 44 min |
| May 19, 4:55 PM CDT | Tornado Warning | LSX | Saint Charles, Saint Louis | 35 min |
| May 19, 5:00 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 11 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2022Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.